MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 1650DE
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: product id: dtma1d1 icd, implanted: (b)(6) 2020, 407645 lead, implanted: (b)(6) 2011, 419478 lead, implanted: (b)(6) 2011, 7121 lead, implanted (b)(6) 2011, additional products: heartware ventricular assist system ¿battery, model #:1650de / catalog #: 1650de / expiration date: 31-may-2019 / serial or lot#: (b)(4), udi #: (b)(4).Device available for evaluation: no.Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 12-may-2018.Labeled for single use: no.(b)(4).Heartware ventricular assist system ¿battery, model #: 1420/ catalog #: 1420/ expiration date: 31-jan-2019 / serial or lot#: (b)(4) , udi #: (b)(4).Device evaluated by mfr: no, device evaluation anticipated, but not yet begun.Mfg date: 15-jan-2018.Labeled for single use: no.(b)(4).Investigation of this event is pending and a supplemental report will be sent upon its completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the controller and two batteries exhibit power switching and an unexpected loss of power.The patient was hearing some intermittent beeping from the controller.The patient was able to identify one of the batteries, log file review was able to identified the batteries in question.The batteries and the controller were exchanged.No patient complications have been reported as a result of this event.
 
Event or Problem Description
Four additional batteries and a controller ac adapter were returned to the manufacturer and subsequently tested out of specification during manufacturer¿s analysis.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for a correction to b5.Additional products: d1: heartware ventricular assist system ¿ battery, d4: model #: 1650de / catalog #: 1650de, expiration date: 31-may-2019, serial #: (b)(6), h4: mfg date: 12-may-2018, h5: no.H6: patient code(s): e2403.H6: device code(s): a0705.D1: heartware ventricular assist system ¿ battery.D4: model #: 1650de / catalog #: 1650de, expiration date: 31-may-2019.Serial #: (b)(6), h4: mfg date: 12-may-2018.H5: no h6: patient code(s): e2403.H6: device code(s): a0705.D1: heartware ventricular assist system ¿ battery, d4: model #: 1650de / catalog #: 1650de, expiration date: 31-may-2019, serial #: (b)(6), h4: mfg date: 12-may-2018, h5: no, h6: patient code(s): e2403.H6: device code(s): a0705.D1: heartware ventricular assist system ¿ battery, d4: model #: 1650de, catalog #: 1650de, expiration date: 31-may-2019, serial #: (b)(6), h4: mfg date: 12-may-2018, h5: no.H6: patient code(s): e2403.H6: device code(s): a0705.D1: heartware ventricular assist system ¿ controller ac adapter.D4: model #: 1430us, catalog #: 1430us, expiration date: 31-may-2019, serial #: (b)(6), h4: mfg date: 26-march-2018.H5: no h6: patient code(s): e2403.H6: device code(s): a0708.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for updated device evaluation.Product event summary: supplemental testing was performed and the test results revealed that the gold-plating of the pins were worn, exposing the base metal.The exposure of the base metal is susceptible to the effects of corrosion.The most likely root cause of the reported power switching event and beeping event can be attributed to momentary disconnections due to contamination within the power ports, momentary disconnections between the controller and power sources, and/or momentary disconnections due to temporary corrosion of the controller-port/power-source pins.Additional products: d4: serial or lot#: (b)(6), h3: yes, h6: fda results code(s): c06, h6: fda conclusion code(s): d02.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation and correction to h10, for additional product (d1) changed the device name from battery to controller.Product event summary: the controller, six batteries (b)(6), and one controller ac adapter were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Failure analysis of the returned batteries and controller ac adapter revealed that the devices passed visual inspection and functional testing.Failure analysis of the returned controller revealed that the device passed functional testing.Visual inspection revealed contamination within both power ports of the controller, likely due to handing of the device.Log file analysis revealed that the controller contained a feature that records whether a power source experienced a communication error or a disconnection within each 15-minute interval.Analysis of the data log files revealed several premature power switching events that were due to momentary disconnections involving (b)(6), and a controller adapter, as well as momentary disconnections that did not lead to premature power switching events involving (b)(6).A momentary disconnection will result in an audible tone or "beep".Log file analysis revealed two controller power up events wer e logged on (b)(6) 2020 at 09:58:34 and on (b)(6) 2020 at 04:11:31.The data point logged in the controller's internal logs prior to the first loss of power revealed that (b)(6) was connected to power port one with 82% relative state of charge (rsoc) and a power adapter was connected to power port two.The data point recorded after the first loss of power revealed that (b)(6) was connected to power port one and no power source was connected to power port two.The controller was without power for seven seconds.The data point logged in the controller's internal logs prior to the second loss of power revealed that (b)(6) was connected to power port one with 73% rsoc and no power source was connected to power port two.The data point recorded after the second loss of power revealed that (b)(6) was connected to power port one and a power adapter was connected to power port two.The controller was without power for six seconds.As a result, the reported events were confirmed.There is no evidence of lubrication servicing on the reported devices.A possible root cause of the losses of power can be attributed to a disconnection of both power sources and / or to an intermittent disconnection on one or both power sources.The most likely root cause of the reported power switching event and beeping event can be attributed to momentary disconnections due to contamination within the power ports and / or momentary disconnections between the controller and power sources.Capa: pr00389403 is investigating momentary disconnections.Additional products: d1: heartware ventricular assist system ¿ battery d4: serial#: (b)(6); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 213 h6: fda conclusion code(s): 67; d1: heartware ventricular assist system ¿ controller; d4: serial#: (b)(6); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 3213 h6: fda conclusion code(s): 12, 19, 4315; d1: heartware ventricular assist system ¿ battery; d4: serial#: (b)(6); udi#: (b)(4); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 3213 h6: fda conclusion code(s): 12; d1: heartware ventricular assist system ¿ battery d4: serial#: (b)(6); udi#: (b)(4); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 3213 h6: fda conclusion code(s): 12; d1: heartware ventricular assist system ¿ battery; d4: serial#: (b)(6) udi#: (b)(4); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 3213 h6: fda conclusion code(s): 12; d1: heartware ventricular assist system ¿ battery; d4: serial#: (b)(6); udi#: (b)(4); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 3213 h6: fda conclusion code(s): 12; d1: heartware ventricular assist system ¿ controller ac adapter d4: serial#: (b)(6); udi#: (b)(4); d10: yes, return date: 24-aug-2020; h3: yes; h6: fda method code(s): 10, 4112 h6: fda results code(s): 3213 h6: fda conclusion code(s): 12.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key10413512
Report Number3007042319-2020-05338
Device Sequence Number3564122
Product Code DSQ
UDI-Device Identifier00888707002646
UDI-Public00888707002646
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2019
Device Model Number1650DE
Device Catalogue Number1650DE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer10/22/2020
11/23/2020
12/14/2020
Initial Report FDA Received Date08/17/2020
Supplement Report FDA Received Date11/02/2020
11/23/2020
12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1903-2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age45 YR